Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
CASE REPORT
Year : 2020  |  Volume : 16  |  Issue : 6  |  Page : 1524-1527

Re-irradiation using proton therapy for radiation-induced secondary cancer with Li-Fraumeni syndrome: A case report and review of literature


1 Department of Radiation Oncology, Proton Medical Research Center, University of Tsukuba Hospital; Department of Child Health, Faculty of Medicine, University of Tsukuba, Tsukuba, Ibaraki, Japan
2 Department of Radiation Oncology, Proton Medical Research Center, University of Tsukuba Hospital, Tsukuba, Ibaraki, Japan
3 Department of Radiation Oncology, Proton Medical Research Center, University of Tsukuba Hospital; Department of Radiation Oncology, Tsukuba Medical Center Hospital, Tsukuba, Ibaraki, Japan
4 Department of Child Health, Faculty of Medicine, University of Tsukuba, Tsukuba, Ibaraki, Japan
5 Department of Pediatrics, Ehime University Graduate School of Medicine, Ehime, Japan

Correspondence Address:
Masashi Mizumoto
Department of Radiation Oncology, University of Tsukuba, 1-1-1 Tennoudai, Tsukuba, Ibaraki, 305-8575
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jcrt.JCRT_449_19

Rights and Permissions

Li-Fraumeni syndrome (LFS) is a genetic disease that is hypersensitive to radiotherapy. Proton therapy (PT) was strongly recommended for pediatric and radiation-sensitive tumors. However, there is little information on PT for LFS. The patient was a 7-year-old girl with LFS who was diagnosed with radiation-induced right shoulder blade osteosarcoma and left chest wall malignant fibrous histiocytoma. Both tumors were in the area that had previously been irradiated (36–45 Gy by photon radiotherapy). Sixty-six GyE in 30 fractions was planned for both tumors. We set the clinical target to the minimum gross tumor volume. To comprehensively assess any adverse events, PT was conducted under hospital administration. Cisplatin was used as simultaneous combination chemotherapy. Although administration of granulocyte-colony stimulating factor was necessary for myelosuppression by chemotherapy, PT was completed without interruption. Acute radiation toxicity was observed as Grade 1 dermatitis. The dermatitis became exacerbated 2 weeks after PT but subsequently improved with conservation treatment alone. Twenty-three months after PT, magnetic resonance imaging showed an increase in the tumor on the right shoulder. A histological examination was not conducted as the family declined, but secondary cancer was suggested rather than recurrent osteosarcoma, as the tumor developed mainly from the soft tissue. Additional surgical treatment and radiotherapy were not indicated, and the patient died of tumor progression and sepsis caused by myelosuppression 27 months after undergoing PT. Up to 23 months after PT, there were no signs of Grade 2 or more late toxicities. This represents the first reported case of PT for a patient with LF to treat radiation-induced secondary cancer.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1726    
    Printed26    
    Emailed0    
    PDF Downloaded72    
    Comments [Add]    

Recommend this journal